Alert archive / Tennessee / Wind Advisories in 2013

Wind Advisory 1, NWS Morristown, TN

January 11, 201310 counties in Tennessee; Russell County, Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this wind advisory at Jan 11, 2013, 5:18 AM EST for 10 counties in Tennessee; Russell County, Washington County, City of Bristol, Virginia. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2013, 5:18 AM EST (10:18 UTC)
Expired
Jan 11, 2013, 11:27 AM EST
In force
6 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, McMinn County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN, Washington County, TN, City of Bristol, VA, Russell County, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 47 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.3 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2013-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2013-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1818 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

666 
WWUS74 KMRX 111018
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
518 AM EST FRI JAN 11 2013

...GUSTY WINDS EXPECTED ALONG THE FOOTHILLS OF THE APPALACHIAN
MOUNTAINS THIS MORNING...

.STRONG SOUTHERLY WINDS AHEAD OF A WARM FRONT WILL PRODUCE GUSTY
WINDS AROUND THE MOUNTAINS AND THEIR FOOTHILLS THIS MORNING.


TNZ018-040>047-071>074-085>087-VAZ006-008-111700-
/O.NEW.KMRX.WI.Y.0001.130111T1018Z-130111T1700Z/
JOHNSON-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-
SEVIER SMOKY MOUNTAINS-MCMINN-NORTHWEST MONROE-SOUTHEAST MONROE-
RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MOUNTAIN CITY...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...MARYVILLE...CADES COVE...SEVIERVILLE...
GATLINBURG...ATHENS...MADISONVILLE...COKER CREEK...LEBANON...
ABINGDON
518 AM EST FRI JAN 11 2013

...WIND ADVISORY IN EFFECT UNTIL NOON TODAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON TODAY.

* EVENT...SOUTHERLY WINDS BETWEEN 20 AND 30 MPH WITH GUSTS UP TO 60
  MPH...AROUND THE APPALACHIAN MOUNTAINS AND THEIR ADJACENT FOOTHILLS.

* TIMING...THIS MORNING UNTIL NOON.

* IMPACTS...WINDS OF THIS MAGNITUDE CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES. USE CAUTION THIS MORNING
  WHEN DRIVING AROUND THE FOOTHILLS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

&&

$$

DMG
1 follow-up statement
693 
WWUS74 KMRX 111627
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
1127 AM EST FRI JAN 11 2013

...SOUTHERLY WINDS DIMINISHED BY LATE MORNING...

.A LOW PRESSURE SYSTEM HAD MOVED FURTHER NORTH OF THE REGION THIS
MORNING...ALLOWING SOME GUSTY SOUTHERLY WINDS TO DIMINISH ACROSS
THE FOOTHILLS AND SMOKY MOUNTAINS.

THUS...THE WIND ADVISORY WAS CANCELLED AND IN NO LONGER IN EFFECT.

TNZ018-040>047-071>074-085>087-VAZ006-008-111730-
/O.CAN.KMRX.WI.Y.0001.000000T0000Z-130111T1700Z/
JOHNSON-NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-
SEVIER SMOKY MOUNTAINS-MCMINN-NORTHWEST MONROE-SOUTHEAST MONROE-
RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MOUNTAIN CITY...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...MARYVILLE...CADES COVE...SEVIERVILLE...
GATLINBURG...ATHENS...MADISONVILLE...COKER CREEK...LEBANON...
ABINGDON
1127 AM EST FRI JAN 11 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS CANCELLED THE WIND
ADVISORY...FOR THE FOOTHILLS AND SMOKY MOUNTAINS. 

STRONGEST WINDS AND GUSTS HAD ALREADY OCCURRED THIS MORNING...WITH
SOUTHWEST WINDS EXPECTED TO STAY IN THE 15 TO 25 MPH RANGE OR LOWER
THROUGHOUT THE AFTERNOON. AN OCCASIONAL GUST UP TO 35 MPH COULD
OCCUR IN THE HIGHEST TERRAIN EARLY.

$$

TG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Jan 11, 5:10 AM EST, 8 minutes earlier.

Area forecast discussion, Jan 11, 5:10 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 AM EST FRI JAN 11 2013

.MESOSCALE UPDATE...
HAVE NOTICED THAT THE NOAA WIND TOWER AT CAMP CREEK IS CURRENTLY
GUSTING UP TO BETWEEN 50 AND 60 MPH. UPON FURTHER EVALUATION OF A
SOUTHERLY 850 MB WIND FLOW AND UPSTREAM SOUNDINGS REVEALING A STABLE
BOUNDARY LAYER...IT APPEARS THAT A MOUNTAIN WAVE EVENT IS OCCURRING
ALONG THE FOOTHILLS. THUS...WILL PLAN TO ISSUE A WIND ADVISORY FOR
THE FOOTHILLS FOR THIS MORNING UNTIL NOON...WHEN THE WINDS SHOULD
CHANGE TO MORE OF A SOUTHWESTERLY DIRECTION.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   69  59  72  56  69 /  80  40  30  20  60
KNOXVILLE AIRPORT, TN     67  56  70  53  67 /  80  30  20  20  60
OAK RIDGE, TN             67  56  70  53  67 /  80  30  30  30  60
TRI CITIES AIRPORT, TN    64  50  68  48  66 /  80  20  20  20  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WIND ADVISORY UNTIL NOON EST TODAY FOR THE FOLLOWING ZONES:
     BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...JOHNSON...
     MCMINN...NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...
     NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST MONROE...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
     GREENE...SOUTHEAST MONROE...UNICOI...WASHINGTON TN.

VA...WIND ADVISORY UNTIL NOON EST TODAY FOR THE FOLLOWING ZONES:
     RUSSELL...WASHINGTON.
&&

DMG
Hazardous weather outlook, Jan 11, 5:00 AM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST FRI JAN 11 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EST (400 AM CST) FRI JAN 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A SLOW MOVING COLD FRONT WILL DRIFT ACROSS THE TENNESSEE RIVER
VALLEY EARLY NEXT WEEK...CREATING A PROLONGED RAINFALL EVENT OVER
THE SOUTHERN APPALACHIAN REGION SUNDAY NIGHT THROUGH TUESDAY.
WIDESPREAD RAINFALL TOTALS OF TWO TO THREE INCHES...WITH LOCALLY
HIGHER AMOUNTS...WILL BE POSSIBLE DURING THIS THREE DAY PERIOD. THIS
AMOUNT OF RAINFALL MAY LEAD TO SOME FLOODING OF AREA CREEKS AND
STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY NEXT WEEK FOR POSSIBLE
FLOODING REPORTS.

DMG/AMP

Nearby

Wind Advisories in Tennessee, 2013Wind Advisories in Virginia, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.